Evocalcet, a novel oral calcimimetic agent, appears safe and effective for dialysis patients with secondary hyperparathyroidism (SHPT), according to 2 recent studies.

In a phase 3 trial of 39 Japanese patients with SHPT on peritoneal dialysis (PD) treated with once-daily evocalcet (1-12 mg), a majority achieved intact parathyroid hormone (iPTH) levels of 60 to 240 pg/mL: 71.8% during a 32-week evaluation period and 83.3% by week 52, Kazuhiko Tsuruya, MD, PhD, of Nara Medical University in Japan, and colleagues reported in Clinical and Experimental Nephrology. Furthermore, 74.4% of patients at week 32 and 87.5% at week 52 achieved a more than 30% decline in iPTH from baseline levels that exceeded 240 pg/mL.

Roughly half of the PD patients experienced adverse drug reactions. The most common reaction, decreased calcium, occurred in 23%. Three patients experienced gastrointestinal (GI)-related events such as nausea, vomiting, abdominal distension, or decreased appetite.

In a second phase 3 randomized trial of 634 hemodialysis (HD) patients, published in Kidney International in 2018, evocalcet (median average dose 3.5 mg/d) proved noninferior to cinacalcet (median average dose 49.2 mg/d) in the proportion of patients achieving the same iPTH target by week 30: 72.7% vs 76.7%, respectively. Significantly fewer evocalcet patients experienced GI-related adverse events: 18.6% and 32.8%. Decreased calcium occurred in 15.2% vs 23.4%, respectively.

The Japanese Society for Dialysis Therapy guideline sets a lower iPTH target than other countries, so the results should not be readily generalized to other ethnic populations.

Both studies were funded by Kyowa Hakko Kirin Co., Ltd.

References

Tsuruya K, Shimazaki R, Fukagawa M, Akizawa T, et al. Efficacy and safety of evocalcet in Japanese peritoneal dialysis patients. Clin Exper Nephrol. DOI:10.1007/s10157-019-01692-y

Fukagawa M, Shimazaki R, Akizawa T, et al. Head-to-head comparison of the new calcimimetic agent evocalcet with cinacalcet in Japanese hemodialysis patients with secondary hyperparathyroidism. Kid Intl. 94:818–825. DOI:10.1016/j.kint.2018.05.013